Texas, 2015

Damaging Wind in Texas, August 20, 2015

August 20, 2015 · NWS MAF · 1 event in 1 county or zone

There was a broad upper trough over the Midwest and cooler temperatures across West Texas. Good moisture and instability were present across the higher terrain of West Texas and the Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a broad upper trough over the Midwest and cooler temperatures across West Texas. Good moisture and instability were present across the higher terrain of West Texas and the Rio Grande Valley. These conditions resulted in thunderstorms developing across these locations in Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 9:47 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 20, 9:47 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1047 PM CDT THU AUG 20 2015

.UPDATE...

Update to extend PoPs farther south and east overnight.

&&

.DISCUSSION...

It appears convection may last a few more hours, due in part to a
modest low level jet which has increased to around 40kt over the
area.  Some of the storms could still produce gusty winds to 50 mph,
although a lack of shear will likely preclude any severe storms.
Will increase PoPs over SE NM, the upper Trans Pecos, and south
through the Big Bend region through late tonight.  An update will
follow shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  71  96  73  97  /  10  10  20  10
CARLSBAD NM                    69 101  72 100  /  20  20  20  20
DRYDEN TX                      73  98  75  99  /  10  10  10  20
FORT STOCKTON TX               72 100  73  99  /  10  20  20  20
GUADALUPE PASS TX              68  93  68  90  /  20  20  20  20
HOBBS NM                       67  96  69  97  /  10  20  20  20
MARFA TX                       61  90  63  90  /  20  20  20  30
MIDLAND INTL AIRPORT TX        72  98  74 100  /  10  10  20  10
ODESSA TX                      73  98  74  99  /  10  10  20  20
WINK TX                        73 102  75 103  /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 20, 9:50 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 PM CDT THU AUG 20 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220400-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1050 PM CDT THU AUG 20 2015 /950 PM MDT THU AUG 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO, THE
TRANS PECOS AND HIGHER TERRAIN OF WEST TEXAS THROUGH LATE
TONIGHT.  GUSTY WINDS TO 50 MPH, HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY WITH
THE TRANS PECOS BEING THE FAVORED AREA. SUNDAY THE POSSIBILITY OF
STORMS WILL SPREAD FARTHER EAST ACROSS THE PLAINS.  GUSTY WINDS,
SMALL HAIL, HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL BE
THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 6:24 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT THU AUG 20 2015

TXZ079-080-210115-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
724 PM CDT THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 815
PM CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF RYAN...OR 22 MILES WEST OF MARFA...MOVING SOUTH AT 10
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHINATI MOUNTAINS.

LAT...LON 3041 10444 3034 10421 2985 10419 2990 10461
TIME...MOT...LOC 0023Z 013DEG 18KT 3020 10438
Special weather statement, Aug 20, 9:30 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM MDT THU AUG 20 2015

NMZ028-210430-
EDDY COUNTY PLAINS-
930 PM MDT THU AUG 20 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN EDDY COUNTY...

AT 929 PM MDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
ARTESIA MUNICIPAL AIRPORT...OR 10 MILES NORTHWEST OF ARTESIA...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT...ATOKA...SEVEN RIVERS...
COTTONWOOD...LAKEWOOD...BRANTLEY LAKE STATE PARK...DAYTON...HOPE AND
SEVEN RIVERS AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3292 10484 3296 10479 3296 10422 3289 10409
      3241 10448 3262 10484
TIME...MOT...LOC 0329Z 328DEG 20KT 3290 10457

67
Special weather statement, Aug 20, 10:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM MDT THU AUG 20 2015

NMZ028-029-033-034-210530-
EDDY COUNTY PLAINS NM-NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
SOUTHERN LEA COUNTY NM-
1030 PM MDT THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 1130 PM MDT...

AT 1028 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LOCO HILLS...OR 20 MILES EAST OF ARTESIA...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARLSBAD...ARTESIA...LOVINGTON......MALJAMAR...LAKEWOOD...DAYTON...
AND LOCO HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3297 10377 3300 10376 3301 10337 3224 10335
      3243 10449 3296 10450
TIME...MOT...LOC 0428Z 283DEG 40KT 3282 10406

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
August 20, 10:55 PM CST
Where
Presidio County, 4 mi N of Presidio
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
29.608, -104.370

A storm moved across Presidio County and produced a 64 mph wind gust north of Presidio as recorded by the local AWOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592346.